Dear Dr. Donohue: On the local news, they were talking to a doctor about using an antibiotic for chronic obstructive pulmonary disease, COPD. The name of the drug is azithromycin. What do you know about this, and what is your opinion?
COPD encompasses two lung diseases, emphysema and chronic bronchitis. Emphysema is destruction of the millions of tiny air sacs in the lungs. Through those structures, oxygen passes into the blood and carbon dioxide passes out of it.
Severe shortness of breath on slight physical activity is the hallmark of emphysema. Chronic bronchitis is inflammation of the airways, the bronchi.
Along with inflammation, the airways fill with thick mucus. A constant cough is the main sign of chronic bronchitis. Both conditions usually exist together.
Azithromycin, the antibiotic you mentioned, has been suggested as a daily treatment at a reduced dose for those with COPD who have many flare-ups of their illness. A flare-up makes breathing exceedingly difficult and sometimes requires hospitalization to control. Flare-ups add to the destruction of normal lung tissue. Viruses are often the cause.
However, the inflamed and mucus-filled airways also are hosts to many bacteria, whose numbers rise during a flare-up. They make a contribution to symptoms and lung destruction.
Studies have shown that a daily administration of a rather small dose of azithromycin, 250 milligrams, decreases flare-ups of COPD. Other studies suggest that a three-day-a-week dose of azithromycin is equally effective.
If you have frequent episodes where your COPD worsens, then talk to your doctor about the advisability of going on this program. The medicine can be taken for a full year and longer. It's an exciting breakthrough for those whose spells of COPD worsen.
Dear Dr. Donohue: My daughter is 58 years old. For the past 10 years, she has heard her heart pulsating. It's a loud and disturbing noise that she hears from time to time. She has had an MRI and other heart-related tests. The results are normal.
What is your opinion? E.G.
Pulsatile tinnitus is ear noise, usually heard in one ear, that's synchronous with the heartbeat. The noise can arise in the carotid arteries in the neck, arteries in the vicinity of the ear, malformed vessels in the head and neck or disturbed blood flow through veins of the head and neck. Impacted earwax is another cause.
Your daughter has had many tests that should have uncovered blood-vessel problems. I'm at a loss to suggest a cause of her tinnitus. If her hearing is not as acute as it was, that might be the problem.
Has she seen an ear, nose and throat doctor? If not, she should. An ENT doctor would pick up on that.
She might be able to tolerate tinnitus at night if she turns a bedside radio to soothing music.
Dear Dr. Donohue: Several months ago, you ran an article recommending Slo-Niacin to raise good cholesterol (HDL cholesterol). I have taken it ever since, and my HDL has improved. I recently read that Slo-Niacin can affect the liver. Is this true?
Niacin in large doses might cause liver damage. Recently, I wrote about HDL and how my thinking on it has changed. I no longer advocate trying to raise HDL in most circumstances. It doesn't seem to protect the heart. If your LDL cholesterol and total cholesterol are in normal ranges, you can relax about a too-low level of HDL cholesterol.
Dear Dr. Donohue: How does rheumatoid arthritis affect the eyes?
I have had rheumatoid arthritis for many years, and I take medicines that keep it in check. I had no idea that it could settle in my eyes. Isn't this a joint disease?
Rheumatoid arthritis is more than a joint disease; it's a systemic illness. It affects many body organs and tissues in addition to joints. The heart, blood production, nerves and spleen are some of the nonjoint targets of this illness.
Rheumatoid arthritis can produce dry eyes. Or it can inflame the cornea, the clear dome over the pupils, and cause small sores on the cornea. It also can inflame the sclera, the white part of the eye.
Most doctors whose rheumatoid-arthritis patients develop eye problems are referred to an eye doctor for care of this arthritis complication.
Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him at P.O. Box 536475, Orlando, FL 32853-6475.